The path of ‘a pill for every problem’ is filled with potholes

11/06/2013 12:14 AM

11/06/2013 12:14 AM

I had to check the date when I first heard it.

But nope, it wasn’t April 1.

My next thought was that it had to be some kind of Onion-like parody.

But nope, this was a real ad for a real drug for an apparently real malady.

They called it shift work disorder, and I readily perceived that this was something I may be afflicted with.

The symptoms all rang true: Struggle to stay awake during their waking hours, or have trouble sleeping during their sleeping hours.

Is that you? It sounds like me, even though I work traditional hours for the most part and this medication as advertised is designed for people who work non-traditional hours.

The whole thing struck me as marketing genius. Here was a medication that just about anyone who works for a living could think they might need every time they start yawning at their work station.

But then they started talking about possible side effects.

We’ve all heard or seen those drug commercials where the announcer spouts off in that hurried announcer sort of way a list of impossibly vile side effects. It’s the stuff of SNL skits.

But this ad I heard on the radio took it to a ridiculous level.

And I’m not making this up.

From the drug’s website: May cause serious side effects including a serious rash or a serious allergic reaction that may affect parts of your body such as your liver or blood cells, and may result in hospitalization and be life-threatening. If you develop a skin rash, hives, sores in your mouth, blisters, swelling, peeling, or yellowing of the skin or eyes, trouble swallowing or breathing, dark urine, or fever, stop taking ... call your doctor right away or get emergency help.

Wow.

But it just got better. Or worse depending on your perspective.

Other possible side effects were mental (psychiatric) symptoms, including: depression, feeling anxious, sensing things that are not really there, extreme increase in activity (mania), thoughts of suicide, aggression, or other mental problems.

And don’t forget: Symptoms of a heart problem, including: chest pain, abnormal heart beat, and trouble breathing.

The kicker. And this for a drug that’s supposed to help with sleeplessness. It may cause sleeplessness.

I’m thinking that maybe, just maybe, our society has gone a little too far in our reliance on pharmacological solutions to all of our woes.

Yes, there are drugs that are absolutely necessary for serious health concerns.

But when the risks of the cure are far worse than the symptoms they are supposed to treat you have to wonder if we haven’t gone too far down that pill for every problem path.

Drowsy at work? Trouble falling asleep?

Coffee and dull television have always worked for me.

Videos

Join the discussion

is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service